Alert archive / Alabama / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jan 11, 2020, 7:39 AM CST for Lamar County, Marion County, Alabama. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2020, 7:39 AM CST (13:39 UTC)
- Expired
- Jan 11, 2020, 8:45 AM CST
- In force
- 66 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 45 km from the middle of the area, began a volume at 13:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 6:57 AM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 1.7 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 729 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 587 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
054
WUUS54 KBMX 111339
SVRBMX
ALC075-093-111445-
/O.NEW.KBMX.SV.W.0001.200111T1339Z-200111T1445Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
739 AM CST Sat Jan 11 2020
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Marion County in northwestern Alabama...
Northern Lamar County in west central Alabama...
* Until 845 AM CST.
* At 739 AM CST, severe thunderstorms were located along a line
extending from near Fairview to near New Salem to near Prairie,
moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Hamilton, Haleyville, Sulligent, Guin, Hackleburg, Detroit,
Beaverton, Brinn, Weston, Bear Creek, Henson Springs, Tessner,
Shottsville, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Pine Springs, Bexar and Pigeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8817 3430 8763 3422 8763 3397 8794
3387 8823
TIME...MOT...LOC 1339Z 248DEG 33KT 3441 8828 3420 8835 3383 8874
HAIL...<.75IN
WIND...60MPH
$$
40/Sizemore3 follow-up statements
062
WWUS54 KBMX 111405
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
805 AM CST Sat Jan 11 2020
ALC075-093-111445-
/O.CON.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Marion AL-Lamar AL-
805 AM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR MARION AND NORTHERN LAMAR COUNTIES...
At 804 AM CST, severe thunderstorms were located along a line
extending from 7 miles northeast of Red Bay to 8 miles northeast of
Tremont to Smithville, moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Haleyville, Sulligent, Guin, Hackleburg, Detroit,
Beaverton, Brinn, Weston, Bear Creek, Henson Springs, Tessner,
Shottsville, Pearces Mill, Rankin Fite Airport, Upper Bear Creek
Reservoir, Byrd, Pine Springs, Bexar and Pigeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
and west central Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8817 3430 8763 3422 8763 3397 8794
3387 8823
TIME...MOT...LOC 1404Z 246DEG 33KT 3450 8804 3429 8811 3405 8837
HAIL...<.75IN
WIND...60MPH
$$
40/Sizemore144
WWUS54 KBMX 111418
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
818 AM CST Sat Jan 11 2020
ALC075-111426-
/O.CAN.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Lamar AL-
818 AM CST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LAMAR COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.
LAT...LON 3431 8783 3419 8784 3408 8820 3432 8817
TIME...MOT...LOC 1416Z 246DEG 41KT 3425 8819
$$
ALC093-111445-
/O.CON.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Marion AL-
818 AM CST Sat Jan 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 AM CST
FOR NORTHWESTERN MARION COUNTY...
At 816 AM CST, a severe thunderstorm was located near Tremont, or 12
miles east of Fulton, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Hamilton, Hackleburg, Weston, Pigeye, Shottsville and Bexar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3431 8783 3419 8784 3408 8820 3432 8817
TIME...MOT...LOC 1416Z 246DEG 41KT 3425 8819
HAIL...<.75IN
WIND...60MPH
$$
40/Sizemore942
WWUS54 KBMX 111438
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
838 AM CST Sat Jan 11 2020
ALC093-111447-
/O.EXP.KBMX.SV.W.0001.000000T0000Z-200111T1445Z/
Marion AL-
838 AM CST Sat Jan 11 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARION COUNTY
WILL EXPIRE AT 845 AM CST...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
A Tornado Watch remains in effect until 100 PM CST for northwestern
Alabama.
LAT...LON 3431 8783 3419 8784 3408 8820 3432 8817
TIME...MOT...LOC 1437Z 248DEG 33KT 3431 8800
$$
40/SizemoreWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 5:24 AM CST, 2 hours 15 minutes earlier.
Area forecast discussion, Jan 11, 5:24 AM CST, 2 hours 15 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 524 AM CST Sat Jan 11 2020 .UPDATE... For 12Z Aviation. && .SHORT TERM... /Updated at 0244 AM CST Sat Jan 11 2020/ Today through Sunday. Consensus of latest guidance clearly indicates that previous forecasts are on track with little changes needed other than minor timing changes. Confidence continues to increase that an intense QLCS producing widespread damaging winds with isolated gusts to 70 mph possible and embedded quickly developing tornadoes with a couple strong tornadoes possible. Extensive pre-frontal severe QLCS has developed as expected, extending from Illinois to the Texas Coastal Waters with confirmed reports of damaging winds, a recent TDS east of Shreveport, and a measured 70 mph wind gust near Beaumont TX. This QLCS will continue to maintain itself and/or intensify as it encounters a large area of 1500 J/kg of SBCAPE over Louisiana and Mississippi and the upper trough becomes more neutrally tilted. This potent shortwave trough will lift northeastward to the Mid-South by this evening, taking on a neutral tilt at mid-levels and a negative tilt at upper-levels. It will be accompanied by a 120kt mid-level speed max behind the QLCS, with 80-85kts of mid-level flow in closer proximity to the line, and a 70kt southerly 850mb LLJ. A current broad area of low pressure will consolidate into a 1000mb deepening surface low, and the pre-frontal QLCS will continue to race eastward across Alabama during the day today. Current light isentropic rain showers are not expected to have much of an impact on destabilization and high-res guidance is on board with temperatures rising into the low 70s today with some mid 70s south. This makes sense given strong southerly flow/warm advection, and temperatures are already 65-71 degrees as of 2 AM. These temperatures and mid 60s dew points will result in CAPE values of 500-1000 J/kg north of I-20 and 1000-1700 J/kg along and south of I-20. Backed surface winds and the strong LLJ will result in very strong 0-1 km SRH values of 400-600 m2/s2, with 65 kts of 0-6 km bulk shear oriented parallel to the QLCS, favoring a continued predominately linear convective mode. The HRRR does try to show the line breaking up into supercells which does not appear likely at this time given the shear vector orientation, though some high res guidance does try to veer shear vectors a bit by afternoon so some embedded supercells are certainly possible especially the further south you go. CAMs do still indicate some pre-line convection developing across our south-central and southeast counties later this afternoon, which could pose a supercell tornado threat, but still indicate the line will be the main show. The strong 0-1km SRH will be very favorable for QLCS tornadoes (where the line can take on more of a negative tilt and become orthogonal to the 0-3km shear vector) and tornadoes with embedded supercells in the line, both of which could be strong. Damaging winds are also likely with downward momentum transfer and some pockets of DCAPE, especially in portions of the line that can orient more perpendicular to the strong LLJ where local wind gusts of 70 mph will be possible. Regarding timing, did bump the start time up to 9 AM mainly for the far northwest counties based on the current line orientation and radar extrapolation, but most areas will see the threat hold off until after 11 AM. Also changed the end time to 7 PM as the line should be in Georgia at that time. Some argument could be made for upgrading the risk to moderate, but don't want to get too caught up in risk levels as everyone should take this seriously regardless. Severe thunderstorm warnings should also be treated seriously given the strong wind potential and potential for tornadoes to spin up with little lead time, and especially mobile home residents and those with many trees near their home should consider moving to a safe place even for severe thunderstorm warnings. Brief heavy downpours along the line may cause minor flooding of poor drainage areas, but short duration of heavy rain at any one location should prevent much of a flooding threat. Have already seen a couple 35 mph gradient wind gusts in our area, with several sites recording 35-45 mph gusts across Mississippi and Louisiana so the wind advisory remains on track. Dry and cooler (but still above normal) conditions should move in behind the front tonight. The front will stall from south Georgia to the central Gulf on Sunday as it becomes parallel to the southwest flow aloft and encounters a stout subtropical ridge. Another negative tilt short wave will lift from the Central Plains to the Midwest, with the only local impact being that it will cause the front to begin to lift northwestward as a warm front. The 925-850mb warm front will lift northwestward ahead of the surface warm front, and associated over-running isentropic lift will result in the potential for a few showers and perhaps an isolated thunderstorm in the southeast by Sunday afternoon, though better rain chances hold off until Sunday night. 32/Davis .LONG TERM... /Updated at 0244 AM CST Sat Jan 11 2020/ Sunday through Friday. The frontal boundary will stall just to our south by Sunday morning and then begin to lift back to the north by the afternoon. This boundary will remain draped across the region through Wednesday as there really is not a big push to get it out. Will need to keep an eye on rainfall totals through the period as we could definitely see rises in our river basins. Finally a cold front and short wave trough will move through Wednesday night and get the system to finally exit stage right. This pattern really looks more like a late spring one, with enough instability for thunderstorm development especially during the afternoon hours, somewhat enhanced deep layer shear but weaker low- level shear, and enhanced mid-level lapse rates but a lack of a synoptic focus. So there will be some potential for stronger storms with gusty winds/hail and possibly marginal severe threats, though confidence this far out is low. Two possible periods to watch would be late Monday afternoon/Monday night, and then ahead of a frontal passage Wednesday when shear increases. Some locally heavy rainfall would be possible as well. There still some uncertainties with the models so will continue to mention some small rain chances through Friday. Another strong storm system will work into the region next Saturday and will need to monitor for any potential severe weather with it. 16 && .AVIATION... 12Z TAF Discussion. A severe squall line currently located over Mississippi will impact the terminals later today. Ahead of the line, MVFR cigs are occurring with winds gusting to 30-40 kts at times with low-level wind shear also present due to a strong low level jet. This line may reach TCL as early as 11AM and will impact the rest of the terminals through 7 PM, bringing temporary low visibilities, damaging winds, and the potential for tornadoes. Subsidence and a dry slot should allow cigs to rise to VFR behind the line, but wraparound moisture will bring in additional low clouds tonight. 32/Davis && .FIRE WEATHER... A strong storm system will impact the area through this evening with widespread rainfall expected. Look for strong winds on Saturday as well with gusts up to 40 mph. Dry conditions return overnight, but rain chances return in the southeast Sunday afternoon with high rain chances through at least mid-week. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 73 44 65 46 67 / 100 40 10 40 60 Anniston 74 46 69 50 69 / 100 40 10 50 70 Birmingham 72 44 67 49 67 / 100 20 10 40 60 Tuscaloosa 75 44 67 47 67 / 100 10 10 40 60 Calera 72 45 66 49 67 / 100 20 10 50 70 Auburn 71 48 68 57 70 / 100 60 30 70 70 Montgomery 76 47 70 57 72 / 100 40 20 70 70 Troy 76 50 72 59 73 / 100 50 40 70 60 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 9 PM CST this evening for the following counties: Autauga...Barbour...Bibb...Blount...Bullock... Calhoun...Chambers...Cherokee...Chilton...Clay...Cleburne... Coosa...Dallas...Elmore...Etowah...Fayette...Greene...Hale... Jefferson...Lamar...Lee...Lowndes...Macon...Marengo...Marion... Montgomery...Perry...Pickens...Pike...Randolph...Russell... Shelby...St. Clair...Sumter...Talladega...Tallapoosa... Tuscaloosa...Walker...Winston. &&
Hazardous weather outlook, Jan 11, 4:43 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 443 AM CST Sat Jan 11 2020 ALZ011>015-017>050-121345- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 443 AM CST Sat Jan 11 2020 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Severe storms are likely for all of Central Alabama today between 7 AM in the northwest and 7 PM in the southeast. Threats include damaging winds up to 70 mph and tornadoes, some of which could be strong. Strong winds are also occurring ahead of the line of storms, with sustained winds of 15 to 25 mph gusting to 30 to 45 mph. Higher gusts will be possible at higher elevations. Rainfall of 1 to 2 inches, with locally higher amounts, will occur today. This may aggravate river levels or cause some localized flooding where the heaviest rates occur. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Rainfall will cause rises on the Tombigbee River, with levels rising above flood stage at the Bevill Lock and Dam Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed today.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 7:50 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Pickens, Sumter | 8 days |
| Jan 11, 9:40 AM CST | Special Weather Statement | BMX | Marion | 65 min |
| Jan 11, 10:07 AM CST | Areal Flood Advisory | BMX | Marion | 3 hr |
| Jan 11, 10:36 AM CST | Severe Thunderstorm Warning | BMX | Greene, Pickens, Sumter | 54 min |
| Jan 11, 10:47 AM CST | Special Weather Statement | BMX | Fayette, Lamar, Marion | 43 min |
| Jan 11, 11:00 AM CST | Tornado Warning | BMX | Greene, Sumter | 30 min |
| Jan 11, 11:01 AM CST | Tornado Warning | BMX | Pickens | 42 min |
| Jan 11, 11:27 AM CST | Severe Thunderstorm Warning | BMX | Fayette, Greene, Hale, Lamar, Marengo, Pickens and 2 more | 63 min |
| Jan 11, 11:33 AM CST | Tornado Warning | BMX | Greene, Pickens, Tuscaloosa | 27 min |
| Jan 11, 11:50 AM CST | Tornado Warning | BMX | Fayette | 16 min |
| Jan 11, 12:01 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Fayette, Jefferson, Shelby, Tuscaloosa, Walker | 59 min |
| Jan 11, 12:04 PM CST | Special Weather Statement | BMX | Winston | 56 min |
| Jan 11, 12:08 PM CST | Tornado Warning | BMX | Jefferson, Tuscaloosa | 24 min |
| Jan 11, 12:09 PM CST | Severe Thunderstorm Warning | BMX | Bibb, Perry | 66 min |
| Jan 11, 12:24 PM CST | Severe Thunderstorm Warning | BMX | Winston | 36 min |
| Jan 11, 12:35 PM CST | Areal Flood Advisory | BMX | Bibb, Fayette, Greene, Hale, Jefferson, Marion and 4 more | 115 min |
| Jan 11, 12:38 PM CST | Severe Thunderstorm Warning | BMX | Blount, Jefferson, St. Clair | 67 min |
| Jan 11, 12:38 PM CST | Tornado Warning | BMX | Jefferson | 18 min |
| Jan 11, 12:47 PM CST | Severe Thunderstorm Warning | BMX | Dallas, Marengo | 58 min |
| Jan 11, 12:52 PM CST | Severe Thunderstorm Warning | BMX | Chilton, Jefferson, St. Clair, Shelby | 68 min |
| Jan 11, 1:09 PM CST | Severe Thunderstorm Warning | BMX | Etowah | 81 min |
| Jan 11, 1:19 PM CST | Areal Flood Advisory | BMX | Bibb, Blount, Chilton, Etowah, Jefferson, St. Clair and 1 more | 116 min |
| Jan 11, 1:27 PM CST | Severe Thunderstorm Warning | BMX | Autauga, Chilton, Lowndes | 65 min |
| Jan 11, 1:29 PM CST | Areal Flood Advisory | BMX | Autauga, Calhoun, Cleburne, Coosa, Elmore, Etowah and 3 more | 2 hr |
| Jan 11, 1:40 PM CST | Severe Thunderstorm Warning | BMX | Calhoun, Coosa, Talladega | 80 min |
| Jan 11, 1:41 PM CST | Severe Thunderstorm Warning | BMX | Cherokee | 79 min |
| Jan 11, 1:47 PM CST | Severe Thunderstorm Warning | BMX | St. Clair | 28 min |
| Jan 11, 1:50 PM CST | Severe Thunderstorm Warning | BMX | Dallas | 12 min |
| Jan 11, 2:00 PM CST | Areal Flood Advisory | BMX | Cherokee | 2 hr |
| Jan 11, 2:02 PM CST | Severe Thunderstorm Warning | BMX | St. Clair, Shelby | 14 min |
| Jan 11, 2:09 PM CST | Severe Thunderstorm Warning | BMX | Elmore, Montgomery | 62 min |
| Jan 11, 2:11 PM CST | Severe Thunderstorm Warning | BMX | Clay | 61 min |
| Jan 11, 2:18 PM CST | Areal Flood Advisory | BMX | Clay, Cleburne, Tallapoosa | 117 min |
| Jan 11, 2:21 PM CST | Areal Flood Advisory | BMX | Montgomery | 114 min |
| Jan 11, 2:23 PM CST | Severe Thunderstorm Warning | BMX | Cleburne | 63 min |
| Jan 11, 2:27 PM CST | Severe Thunderstorm Warning | BMX | Tallapoosa | 66 min |
| Jan 11, 2:40 PM CST | Severe Thunderstorm Warning | BMX | Bullock, Macon, Pike | 80 min |
| Jan 11, 2:44 PM CST | Areal Flood Advisory | BMX | Randolph | 2 hr |
| Jan 11, 2:48 PM CST | Severe Thunderstorm Warning | BMX | Randolph | 72 min |
| Jan 11, 2:53 PM CST | Areal Flood Advisory | BMX | Bullock, Macon, Pike | 2 hr |
| Jan 11, 3:07 PM CST | Areal Flood Advisory | BMX | Chambers, Lee | 113 min |
| Jan 11, 3:07 PM CST | Severe Thunderstorm Warning | BMX | Chambers, Lee, Russell | 73 min |
| Jan 11, 3:27 PM CST | Areal Flood Advisory | BMX | Barbour, Russell | 2 hr |
| Jan 11, 3:27 PM CST | Tornado Warning | BMX | Chambers, Tallapoosa | 18 min |
| Jan 11, 3:42 PM CST | Severe Thunderstorm Warning | BMX | Barbour, Russell | 78 min |
| Jan 11, 4:37 PM CST | Tornado Warning | BMX | Barbour | 23 min |
| Jan 11, 5:24 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 8 days |
| Jan 11, 5:24 PM CST | River Flood Warning | BMX | Greene, Hale, Marengo, Sumter | 10 days |
Nearby
Severe Thunderstorm Warnings in Alabama, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.